Arkansas, 2023

Damaging Wind in Arkansas, September 6, 2023

September 6, 2023 · NWS JAN · 1 event in 1 county or zone

A disturbance in northwest flow aloft triggered a round of severe thunderstorms as it interacted with a hot and unstable air mass over southeast Arkansas. These thunderstorms produced some wind damage in far southeast Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A disturbance in northwest flow aloft triggered a round of severe thunderstorms as it interacted with a hot and unstable air mass over southeast Arkansas. These thunderstorms produced some wind damage in far southeast Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 6, 5:32 PM CST, 8 minutes earlier.

Area forecast discussion, Sep 6, 5:32 PM CST, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
632 PM CDT Wed Sep 6 2023

...New AVIATION...

.DISCUSSION...
Issued at 319 PM CDT Wed Sep 6 2023

Tonight and Tomorrow:

A few showers and thunderstorms will continue across central and
southern portions of the forecast area this afternoon, but then
focus shifts to the north and west for this evening into early
tonight. A shortwave trough passing over MO/IL this afternoon has
excited additional convection along a frontal boundary in
AR/northern MS where instability is greatest and 30-40 kts of
effective layer wind shear will support the potential for organized
severe storms. A Slight Risk for severe thunderstorms remains in
place for areas mainly north and west of the Natchez Trace due to
the potential for damaging wind gusts and hail up to quarter size
through the evening hours. Short-term high res guidance shows storms
have a chance to reach the I-20 corridor before midnight, and a
Marginal Risk for strong to severe storms extends through this area
before storms weaken overnight. Tomorrow, the frontal boundary
should push south through most of the forecast area - pushing rain
chances down toward the Gulf Coast. Heat indices south of the front
could once again reach to around 105 degrees tomorrow afternoon. /NF/

Thursday Night through next Wednesday...

Hi-res guidance continue to highlight a cold front digging south
towards the region. By early Friday morning, the upper trough
will close off into a 581 dam low pressure system and will
continue to drag southeastward. There is some discrepancy with
both the GFS and the ECMWF as the ECMWF places the trough and
associated low- pressure system a little further south in contrast
to the GFS. This will allow for a decent build up of low level
moisture from the Gulf Coast. Regardless of the placement of the
trough axis, most of the region will likely see some scattered
showers and thunderstorms through Saturday. Quiet conditions will
occur on Sunday as the cold front pushes further south towards the
Florida Peninsula. The start of the next work week will start off
fairly quiet with a few showers possible across the Delta
starting on Tuesday. Latest guidance shows another cold front
making its way towards the Lower Mississippi Valley region by
Wednesday. Widespread showers and storms will be possible across
Central Mississippi around this timeframe. Rain chances will begin
to decrease later in the week. /CR/

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Wed Sep 6 2023

Isolated to scattered TSRA just north of HWY 82 wl drop south and
affect the HWY 82 TAF sites until 03-04Z before dissipating. Away
from TSRA, VFR conditions wl prevail through the TAF period. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  97  69  93 /  20  10   0  10
Meridian      72  96  68  92 /  10  20   0  10
Vicksburg     72  96  69  92 /  20  10   0  20
Hattiesburg   74 100  72  97 /  10  30  10  10
Natchez       73  98  72  94 /  10  20   0  20
Greenville    71  92  65  88 /  40   0   0  20
Greenwood     71  93  66  90 /  30   0   0  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 8 PM CDT this evening for MSZ018-019-025-034-
     035-040-041.

LA...Heat Advisory until 8 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 8 PM CDT this evening for ARZ074-075.

&&

NF/CR/22
Hazardous weather outlook, Sep 6, 2:33 PM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
333 PM CDT Wed Sep 6 2023

ARZ074-075-LAZ008-009-MSZ018-019-025>038-040>042-072045-
Ashley-Chicot-West Carroll-East Carroll-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey-
Yazoo-
333 PM CDT Wed Sep 6 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Tonight, severe thunderstorms are possible. Some thunderstorms
could produce damaging winds to 60 mph and hail at least to the
size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ007-072045-
Morehouse-
333 PM CDT Wed Sep 6 2023

This hazardous weather outlook is for portions of northeast
Louisiana.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

DANGEROUS HEAT
THREAT...Limited
TIMING...Thursday

Tonight, severe thunderstorms are possible. Some thunderstorms
could produce damaging winds to 60 mph and hail at least to the
size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

Thursday, caution is advised for possible dangerous heat as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ015-016-023-025-MSZ047>049-053-072045-
Richland-Madison LA-Franklin LA-Tensas-Warren-Hinds-Rankin-
Claiborne-
333 PM CDT Wed Sep 6 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, southwest Mississippi, and west
central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

DANGEROUS HEAT
THREAT...Limited
TIMING...Thursday

Tonight, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

Thursday, caution is advised for possible dangerous heat as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ039-043>045-050-072045-
Noxubee-Madison MS-Leake-Neshoba-Scott-
333 PM CDT Wed Sep 6 2023

This hazardous weather outlook is for portions of central
Mississippi, and east central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Tonight, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ046-051-052-072045-
Kemper-Newton-Lauderdale-
333 PM CDT Wed Sep 6 2023

This hazardous weather outlook is for portions of east central
Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ026-MSZ059>064-072>074-072045-
Concordia-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Marion-Lamar-Forrest-
333 PM CDT Wed Sep 6 2023

This hazardous weather outlook is for portions of northeast
Louisiana, and south central Mississippi.

.DAY ONE...Tonight and Thursday

DANGEROUS HEAT
THREAT...Elevated
TIMING...Thursday

Thursday, dangerous heat likely with peak heat index values
ranging from 105 to 110 degrees. Heat exhaustion will be likely
with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ054>058-065-066-072045-
Copiah-Simpson-Smith-Jasper-Clarke-Covington-Jones-
333 PM CDT Wed Sep 6 2023

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Thursday

DANGEROUS HEAT
THREAT...Limited
TIMING...Thursday

Thursday, caution is advised for possible dangerous heat as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ024-072045-
Catahoula-
333 PM CDT Wed Sep 6 2023

This hazardous weather outlook is for portions of northeast
Louisiana.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

DANGEROUS HEAT
THREAT...Elevated
TIMING...Thursday

Tonight, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

Thursday, dangerous heat likely with peak heat index values
ranging from 105 to 110 degrees. Heat exhaustion will be likely
with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

NF

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Sep 6, 12:37 PM CST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
137 PM CDT Wed Sep 6 2023

MSZ043-049-061915-
Rankin MS-Madison MS-
137 PM CDT Wed Sep 6 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RANKIN AND
SOUTHEASTERN MADISON COUNTIES THROUGH 215 PM CDT...

At 136 PM CDT, Doppler radar was tracking a strong thunderstorm near
Canton, moving east at 5 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Sharon around 140 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3249 9008 3267 9003 3265 8973 3264 8973
      3260 8977 3260 8978 3259 8978 3236 8973
TIME...MOT...LOC 1836Z 285DEG 5KT 3256 8997

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CR
Special weather statement, Sep 6, 12:53 PM CST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
153 PM CDT Wed Sep 6 2023

MSZ048-049-061930-
Hinds MS-Rankin MS-
153 PM CDT Wed Sep 6 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RANKIN AND
SOUTHEASTERN HINDS COUNTIES THROUGH 230 PM CDT...

At 153 PM CDT, Doppler radar was tracking a strong thunderstorm over
Richland, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jackson, Pearl, Byram, Richland, Florence, Terry, Whites, and
Monterey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3235 9028 3231 9007 3206 9007 3211 9038
TIME...MOT...LOC 1853Z 009DEG 9KT 3226 9019

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

NF
Special weather statement, Sep 6, 1:34 PM CST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
234 PM CDT Wed Sep 6 2023

MSZ054-062-062015-
Copiah MS-Lincoln MS-
234 PM CDT Wed Sep 6 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LINCOLN AND
SOUTHWESTERN COPIAH COUNTIES THROUGH 315 PM CDT...

At 233 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glancy, or 8 miles west of Hazlehurst. The strong thunderstorm is
nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Hazlehurst and Glancy around 240 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3182 9066 3193 9049 3178 9029 3161 9051
TIME...MOT...LOC 1933Z 325DEG 4KT 3182 9053

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JNE
Special weather statement, Sep 6, 1:43 PM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
243 PM CDT Wed Sep 6 2023

MSZ061-062015-
Franklin MS-
243 PM CDT Wed Sep 6 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN FRANKLIN COUNTY THROUGH
315 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm over
Roxie, or 9 miles west of Meadville, moving south at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of western Franklin
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3135 9115 3153 9115 3155 9095 3135 9088
      3135 9098 3134 9099 3135 9102 3134 9103
      3133 9106 3134 9107 3133 9107 3132 9109
      3133 9110 3132 9112
TIME...MOT...LOC 1943Z 353DEG 6KT 3148 9105

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JNE
Special weather statement, Sep 6, 3:24 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
424 PM CDT Wed Sep 6 2023

MSZ018-062200-
Bolivar MS-
424 PM CDT Wed Sep 6 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BOLIVAR COUNTY THROUGH
500 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benoit, or 11 miles south of Rosedale, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Bolivar
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3386 9066 3353 9093 3353 9107 3359 9114
      3362 9113 3367 9123 3371 9116 3366 9109
      3368 9103 3372 9106 3371 9113 3377 9115
      3378 9099 3387 9107 3393 9101 3395 9104
      3398 9102 3396 9097 3400 9098 3402 9091
TIME...MOT...LOC 2123Z 309DEG 15KT 3369 9099

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JNE

The radar

The Little Rock radar (KLZK), 164 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chicot

When
September 6, 5:40 PM CST
Where
Chicot County, 0.9 mi NW of Dermott
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
33.530, -91.440

A power pole was blown down in Dermott, and the transformer caught fire. Multiple large tree limbs were blown down across town as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143124.